Alert archive / Utah / Special Weather Statements in 2019

Special Weather Statement, NWS Salt Lake City, UT

April 21, 2019Utah County, Utah

NWS Salt Lake City, UT issued this special weather statement at Apr 21, 2019, 2:21 PM MDT for Utah County, Utah. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2019, 2:21 PM MDT (20:21 UTC)
Expired
Apr 21, 2019, 3:15 PM MDT
In force
54 min
Issued by
NWS Salt Lake City, UT

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 131 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS85 KSLC 212021
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
221 PM MDT SUN APR 21 2019
 
UTZ004-008-212115-
Wasatch Mountains South of I-80 UT-Southern Wasatch Front UT-
221 PM MDT SUN APR 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH COUNTY UNTIL
315 PM MDT...

At 219 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near West Mountain, or near Payson...moving north
at 10 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Provo, Orem, Lehi, Pleasant Grove, Springville, American Fork,
Lindon, Vineyard, Palmyra, Benjamin, Lake Shore, West Mountain,
Saratoga Springs, Cedar Hills, Genola and Mt Timpanogos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4001 11180 4006 11193 4037 11190 4043 11169
      4028 11157
TIME...MOT...LOC 2019Z 197DEG 10KT 4008 11185 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Apr 21, 9:11 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 21, 9:11 AM MDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
911 AM MDT Sun Apr 21 2019

.SYNOPSIS...
A mild storm system will cross the region through Monday. High
pressure will follow, bringing a drying and warming trend for the
middle portion of the week.

&&

.DISCUSSION...
Mid-level circulation closes off today near Wendover, with the
700mb circulation shifting from near Delta northeast toward Salt
Lake through sunset. As a result the cold front will have crossed
all of the area with exception to southern and eastern Utah by
late afternoon. There will be a discontinuity of temperatures and
RH on either side of this boundary. Winds may be noticeably gusty
either side of the boundary.

Weak to moderate destabilization takes place again this afternoon
with diurnal heating contrasting the relative cool air aloft. The
result of the increasing instability, and lift due to waves
rotating around the deepening storm system overhead, will
contribute to widespread showers and scattered thunderstorms.
Would not be surprised to see cold air funnels today, especially
near the 700mb circulation where shear and lift are maximized. The
threat of locally gusty winds due to dry microbursts remains in
the warm sector across southern and eastern Utah this afternoon.

As the circulation deepens, enhanced precipitation is expected
across northeast Utah and southwest Wyoming this afternoon and
tonight.

Accumulating snowfall is expected for most locations above 9500
feet.

&&

.PREVIOUS DISCUSSION...
A rather broad upper trough with a couple of embedded shortwave
features is slowly making its way across the Great Basin early
this morning. This feature will continue on a slow southward
trajectory today through tonight and into Monday, as it slowly
evolves into a closed low.

One embedded wave rotating around the mean trough axis is
currently lifting through northeast Nevada and west central Utah,
and continues to fuel showers across central and northern Utah at
the present time. These are expected to expand in areal coverage
across northern Utah this morning and linger into the afternoon
hours, while west central and southwest Utah will see the
greatest chance for precipitation late morning through afternoon.
As cooler air slowly spreads into the area snow levels are
expected to eventually fall to near 8000 feet across the north by
late today with minor snow accumulation above this level. With the
precipitation, cloud cover, and cooler temperatures aloft, max
temperatures will cool to near or slightly below normal today.

The upper low is expected to dig into the Desert Southwest Monday.
Lingering moisture coupled with an associated inverted trough axis
will continue to bring showers to the area, with the greatest
chance across the higher terrain from the Uintas southward through
central and southwest Utah. Ridging in the wake of this low will
begin to build across northern Utah during the afternoon and
evening hours Monday resulting in a downward trend in shower
activity.

By Tuesday this ridge axis is expected to have build eastward and
reside across the forecast area. Dry and stable conditions will
accompany this ridge, with only isolated convection possible
across the higher terrain of southern Utah. The ridge is expected
to build/expand Wednesday resulting in a warming trend, with
max temperatures returning to the 70s across most valley
locations (80s across lower elevations of southern Utah).

The upper ridge across the western CONUS looks to be strong
enough to force shortwave energy cresting the ridge to remain
focused across the northern Rockies Wednesday night through
Thursday.

The same differences between the deterministic GFS and ECMWF
remain for Thursday night/Friday. The ECMWF continues to lower
heights in response to the shortwaves racing east across the
northern Rockies and northern Great Basin. The GFS in contrast
maintains the amplitude of the upper ridge as it shifts east to a
position along the spine of the Rockies by Friday. The differences
in sensible weather between the two solutions are considerable,
with the ECMWF running significant cooler and somewhat wet for
northern Utah, while the GFS is warm with the potential for
convection across mainly west- central through northern Utah.

At this point would consider an hybrid of the two solutions with
a lower amplitude ridge across the region in response to the
shortwaves moving through the northern Rockies late in the week.
These passing shortwaves will likely push a baroclinic zone into
northern Utah where it will stall and become the focus for any
precip heading into the weekend. Temperatures across the far north
will likely cool to reading close to seasonal norms, with the
remainder of the state holding on to above normal temps at the end
of the extended forecast period.

&&

.AVIATION...
VFR conditions are expected at the SLC terminal through 20Z, with
a 30% chance of remaining in place through 21-22Z. Then periods
of rain with MVFR conditions expected through 01-02Z. Winds should
remain from the Northwest at relatively light speeds except
occasional gusts over 10 kts between 20Z and 02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Seaman/Conger
AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 21, 8:07 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
807 AM MDT Sun Apr 21 2019

UTZ001>016-019>021-517-518-WYZ021-221300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
807 AM MDT Sun Apr 21 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

With temperatures warming, mid and high elevation snowmelt will
continue. This will lead to streams and rivers running high, fast
and cold across the region through the remainder of the Spring.
Monitor children and pets closely near these waterways.

Accumulating snow is expected in the mountains through Monday,
especially above 9000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No other hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Apr 21, 1:36 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
136 PM MDT SUN APR 21 2019

UTZ002-003-007-008-212015-
Wasatch Mountains South of I-80 UT-Wasatch Mountains I-80 North UT-
Northern Wasatch Front UT-Salt Lake and Tooele Valleys UT-
136 PM MDT SUN APR 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SALT LAKE AND
SOUTHEASTERN DAVIS COUNTIES UNTIL 215 PM MDT...

At 135 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Salt Lake City...moving northeast at 35 mph.

Half inch hail will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Murray, Bountiful, South Salt Lake,
North Salt Lake, Woods Cross, West Bountiful, Millcreek, Canyon Rim,
East Millcreek, Cottonwood West, Sugarhouse and University Of Utah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4066 11186 4076 11207 4092 11199 4080 11170
TIME...MOT...LOC 1935Z 240DEG 49KT 4080 11176

MS
Local storm report, Apr 21, 1:41 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
141 PM MDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             4 SSE SALT LAKE CITY    40.73N 111.83W
04/21/2019  E0.75 INCH       SALT LAKE          UT   NWS EMPLOYEE

&&

CDEWEY
Local storm report, Apr 21, 1:44 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             3 N MURRAY              40.70N 111.89W
04/21/2019  E0.50 INCH       SALT LAKE          UT   NWS EMPLOYEE

&&

CDEWEY
Special weather statement, Apr 21, 2:00 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
200 PM MDT SUN APR 21 2019

UTZ002-003-007-212045-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
200 PM MDT SUN APR 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE...
SOUTHEASTERN DAVIS AND SOUTHWESTERN MORGAN COUNTIES UNTIL 245 PM
MDT...

At 159 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Bountiful...moving northeast at 25 mph.

Half inch hail will be possible.

Locations impacted include...
Salt Lake City, Layton, Bountiful, Farmington, Kaysville, North Salt
Lake, Centerville, Woods Cross, West Bountiful and Fruit Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4081 11185 4084 11200 4106 11199 4096 11172
TIME...MOT...LOC 1959Z 219DEG 22KT 4087 11185

MS
Special weather statement, Apr 21, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
221 PM MDT SUN APR 21 2019

UTZ004-008-212115-
Wasatch Mountains South of I-80 UT-Southern Wasatch Front UT-
221 PM MDT SUN APR 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH COUNTY UNTIL
315 PM MDT...

At 219 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near West Mountain, or near Payson...moving north
at 10 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Provo, Orem, Lehi, Pleasant Grove, Springville, American Fork,
Lindon, Vineyard, Palmyra, Benjamin, Lake Shore, West Mountain,
Saratoga Springs, Cedar Hills, Genola and Mt Timpanogos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4001 11180 4006 11193 4037 11190 4043 11169
      4028 11157
TIME...MOT...LOC 2019Z 197DEG 10KT 4008 11185

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:25 PM MDTSpecial Weather StatementSLCDavis35 min
Apr 20, 7:00 PM MDTSpecial Weather StatementSLCWeber45 min
Apr 20, 7:43 PM MDTSpecial Weather StatementSLCCache47 min
Apr 21, 1:36 PM MDTSpecial Weather StatementSLCSalt Lake39 min
Apr 21, 2:00 PM MDTSpecial Weather StatementSLCMorgan45 min
Apr 21, 5:05 PM MDTSpecial Weather StatementSLCUinta55 min

Nearby

Special Weather Statements in Utah, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.